Louisiana, 2010

Lightning Strike in Louisiana, June 19, 2010

June 19, 2010 · NWS LIX · 1 event in 1 county or zone

An isolated thunderstorm produced lightning causing a house fire near Baton Rouge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An isolated thunderstorm produced lightning causing a house fire near Baton Rouge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 19, 1:58 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 19, 1:58 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
258 PM CDT SAT JUN 19 2010

.SYNOPSIS...
SCATTERED THUNDERSTORMS HAVE FIRED OFF AGAIN THIS
AFTERNOON...PROVIDING SOME AREAS RELIEF FROM THE HEAT AND
HUMIDITY. HEAT INDEX READINGS HAVE REACHED THE 105 TO 108 RANGE IN
MANY AREAS BEFORE RAIN KICKS IN.
&&

.SHORT TERM...
MOST PRECIPITATION SHOULD DISSIPATE AFTER SUNSET THIS EVENING.
MODEL SOUNDINGS CONSISTENT IN BRINGING SLIGHTLY DRIER AIR AT MID
LEVELS INTO THE AREA FOR SUNDAY. PRECIPITABLE WATER VALUES ABOUT A
QUARTER INCH LOWER TOMORROW AT MOST SITES. THIS WILL MEAN LESS
AREAL COVERAGE FOR THUNDERSTORMS...AS WELL AS HOTTER TEMPERATURES.
CURRENT GUIDANCE INDICATES ALL AREAS SHOULD REACH ADVISORY
CRITERIA TOMORROW...AND SOME AREAS LIKELY TO BE THERE MONDAY AS
WELL. WILL RUN ADVISORY SUNDAY FOR ALL AREAS WITH WORDING THAT IT
MAY NEED TO BE EXTENDED.

UPPER RIDGE GRADUALLY REORIENTS ITS AXIS EAST WEST JUST NORTH OF OUR
AREA. THIS WILL BRING EASTERLY FLOW TO THE AREA FOR TUESDAY AND
WEDNESDAY. THIS WILL MEAN SLIGHTLY HIGHER POPS AND SLIGHTLY LOWER
TEMPS FOR A COUPLE OF DAYS. 35
&&

.LONG TERM...
GFS NOW THE OUTLIER IN BRINGING A CLOSED CIRCULATION INTO THE GULF
FOR THE END OF NEXT WEEK. ECMWF TAKES A SYSTEM WESTWARD ACROSS THE
YUCATAN NEXT SUNDAY AND MONDAY...WITH CANADIAN AND NOGAPS NOT
SHOWING ANY SYSTEM IN THE GULF THROUGH 144 HOURS.

UPPER RIDGE WILL REMAIN IN CONTROL OF THE FORECAST WITH THE EAST
WEST AXIS JUST TO OUR NORTH. THIS MEANS GENERALLY EASTERLY FLOW
WITH SCATTERED CONVECTION GENERALLY FORMING NEAR THE CONVERGENCE
ZONES SET UP BY THE LAND AND SEA BREEZES. SCATTERED POPS...MAINLY
DURING THE AFTERNOON AND EVENING HOURS...WITH NEAR TO SLIGHTLY
ABOVE NORMAL TEMPERATURES. 35
&&

.AVIATION...
VERY MOIST UNSTABLE ATMOSPHERE IN PLACE THIS AFTERNOON.
THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE VERLY SLOWLY SOUTHWARD.
WILL HAVE TEMPO TSTM FOR MOST TERMINALS THROUGH 22-23Z WITH
THUNDERSTORMS DECLINING RAPIDLY THEREAFTER AND GENERALLY VFR
CONDITIONS THROUGH SUNDAY MORNING. ISOLATED THUNDERSTORMS WILL
ONCE AGAIN DEVELOP AFTER 18Z ON SUNDAY.
&&

.MARINE...
SCATTERED MAINLY LATE NIGHT AND MORNING THUNDERSTORMS WILL BE
POSSIBLE FOR THE NEXT FEW DAYS. BRIEF GUSTY WINDS...FREQUENT
LIGHTNING...AND REDUCED VISIBILITY IN HEAVY RAINFALL CAN BE EXPECTED
WITH THESE STORMS. OTHERWISE... A BROAD RIDGE OF HIGH PRESSURE WILL
REMAIN OVER THE NORTHERN GULF AREA FOR THE NEXT SEVERAL DAYS BEFORE
WEAKENING AND PUSHING OFF TO THE NORTHEAST. A TROPICAL WAVE
CURRENTLY NEAR HISPANIOLA HAS THE POSSIBILITY OF MOVING INTO THE
GULF OF MEXICO TOWARDS THE END OF THE WEEK...PER GFS...BUT OTHER
MODELS NOT CARRYING THIS FEATURE.
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  98  73  96 /  20  20  20  20
BTR  75  98  77  96 /  20  20  20  20
ASD  76  95  77  96 /  20  20  20  20
MSY  78  95  78  94 /  20  20  20  20
GPT  76  97  77  96 /  20  20  20  20
PQL  74  99  74  96 /  20  10  20  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
     CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
     BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
     JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
     BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
     ROUGE...AND WEST FELICIANA.

GM...NONE.
MS...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...NONE.
&&
Hazardous weather outlook, Jun 19, 1:24 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
224 PM CDT SAT JUN 19 2010

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-201930-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
224 PM CDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

HEAT...
AFTERNOON HEAT INDEX VALUES WILL REMAIN NEAR 105 DEGREES INTO THE
EARLY EVENING HOURS. THE HEAT ADVISORY WILL REMAIN IN EFFECT.

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG WIND
GUSTS...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. MOST
THUNDERSTORMS SHOULD DISSIPATE SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT...
AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO CLIMB INTO THE 105 TO
110 DEGREE RANGE SUNDAY AFTERNOON ACROSS THE ENTIRE AREA. A HEAT
ADVISORY WILL BE IN EFFECT THROUGH 7 PM SUNDAY. THERE IS POTENTIAL
FOR THIS ADVISORY TO BE EXTENDED THROUGH MONDAY IN SOME AREAS IN
LATER FORECASTS.

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP MAINLY
DURING THE LATE MORNING AND AFTERNOON HOURS EACH DAY THROUGH
FRIDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND
GUSTS...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. MOST
THUNDERSTORMS SHOULD DISSIPATE SHORTLY AFTER SUNSET EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 19, 10:36 AM CST, 5 hours 24 minutes before
LAZ069-191830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1136 AM CDT SAT JUN 19 2010

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHWEST TOWARDS LOWER
PLAQUEMINES PARISH...

AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 39 MILES EAST OF PORT SULPHUR...OR
ABOUT 21 MILES NORTHEAST OF VENICE...MOVING SOUTHWEST AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  6 MILES SOUTHEAST OF VENICE BY 130 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. PERSONS INVOLVED WITH OIL CLEAN UP
OPERATIONS IN LOWER PLAQUEMINES PARISH SHOULD SEEK COVER IMMEDIATELY
UNTIL THESE STORMS PASS.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

24/RR
Special weather statement, Jun 19, 12:24 PM CST, 3 hours 36 minutes before
LAZ038-191930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
124 PM CDT SAT JUN 19 2010

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING TANGIPAHOA
PARISH...

AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES NORTHEAST OF HAMMOND...OR
ABOUT 6 MILES NORTHWEST OF ROBERT...MOVING SOUTH AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ROBERT...HAMMOND AND PONCHATOULA

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jun 19, 1:12 PM CST, 2 hours 48 minutes before
LAZ040-MSZ080-192015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
212 PM CDT SAT JUN 19 2010

...LINE OF STRONG THUNDERSTORMS MOVING WEST AFFECTING HANCOCK
COUNTY...SOUTHEAST ST. TAMMANY PARISH...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 10 MILES
EAST OF SLIDELL TO 9 MILES EAST OF EDEN ISLE...MOVING WEST AT 10 MPH.

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 19, 1:37 PM CST, 2 hours 23 minutes before
LAZ059-065-066-192030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
237 PM CDT SAT JUN 19 2010

...LINE OF STRONG THUNDERSTORMS MOVING SLOWLY WESTWARD AFFECTING
LAFOURCHE PARISH...TERREBONNE PARISH...

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM THIBODAUX
TO 8 MILES SOUTHWEST OF HOUMA  THE LINE OF THUNDERSTORMS WAS MOVING
WEST AT 5 KTS.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...THIBODAUX...HUOMA AND SCHRIEVER

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 19, 2:01 PM CST, 1 hour 59 minutes before
MSZ077-192045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
301 PM CDT SAT JUN 19 2010

...LINE OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING PEARL RIVER
COUNTY...

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...NEAR PICAYUNE...OR ABOUT 4 MILES NORTH
OF PICAYUNE...MOVING SOUTH AT 25 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
PICAYUNE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 19, 3:17 PM CST, 43 minutes before
LAZ046-049-192145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
417 PM CDT SAT JUN 19 2010

...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING IBERVILLE PARISH...
ASCENSION PARISH...

AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GONZALES...OR ABOUT OVER PRAIRIEVILLE...
MOVING SOUTHWEST AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GONZALES...
GEISMER...CARVILLE AND DONALDSONVILLE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, East Baton Rouge

When
June 19, 4:00 PM CST
Where
East Baton Rouge County, 2.26 mi S of University
Property damage
$15,000
Reported by
Newspaper
Coordinates
30.388, -91.184

Lightning triggered a fire at a condominium in Baton Rouge.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236114.